Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Phoenix, AZ

July 26, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2019, 5:51 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 5:51 PM MST (00:51 UTC)
Expired
Jul 26, 2019, 9:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 121 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2872 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS55 KPSR 270051
FFWPSR
AZC007-270445-
/O.NEW.KPSR.FF.W.0025.190727T0051Z-190727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
551 PM MST Fri Jul 26 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 945 PM MST.

* At 548 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Heavy rain has fallen over the 
  Bear Creek, Blue River, and Natural Corral Creek drainage 
  areas. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Carlos.

Affected washes and roadways include Gilson Wash at Sams Crossing
Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3343 11028 3344 11032 3340 11035 3340 11041
      3339 11042 3339 11044 3332 11045 3335 11054
      3360 11042 3358 11022

$$

Hernandez
2 follow-up statements
030 
WGUS75 KPSR 270207
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
707 PM MST Fri Jul 26 2019

AZC007-270445-
/O.CON.KPSR.FF.W.0025.000000T0000Z-190727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
707 PM MST Fri Jul 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
GILA COUNTY...

At 704 PM MST, Heavy rain fell and continues to fall in the Bear 
Creek, Blue River, and Natural Corral Creek drainage areas. Flash 
flooding is expected to occur downstream, up to San Carlos. 

Some locations that will experience flooding include...
San Carlos.

Affected washes and roadways include Gilson Wash at Sams Crossing
Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3343 11028 3344 11032 3340 11035 3340 11041
      3339 11042 3339 11044 3332 11045 3335 11054
      3360 11042 3358 11022

$$

Hernandez
998 
WGUS75 KPSR 270436
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
936 PM MST Fri Jul 26 2019

AZC007-270445-
/O.EXP.KPSR.FF.W.0025.000000T0000Z-190727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
936 PM MST Fri Jul 26 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 945 PM
MST...

The heavy rain has ended and flood waters have receded. Please 
continue to heed any remaining road closures.

LAT...LON 3343 11028 3344 11032 3340 11035 3340 11041
      3339 11042 3339 11044 3332 11045 3335 11054
      3360 11042 3358 11022

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:35 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 26, 4:35 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
435 PM MST Fri Jul 26 2019

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
High pressure will build over the Southwest this weekend, bringing
an increase in temperatures and decrease in thunderstorm potential.
Rich moisture will return northward into Arizona beginning on Monday
as high pressure shifts eastward into New Mexico, leading to a
potentially active period weather-wise through Wednesday, with heavy
rain and strong gusty winds possible.

&&

.DISCUSSION...
Typical afternoon cumulus is developing over the higher terrain
north and east of Phoenix this afternoon. However, satellite trends
show convection clearly struggling compared to recent days, owing to
building high pressure overhead and weak subsidence associated with
mid-level height rises. Can expect a few thunderstorms to develop
primarily across southern Gila County and north of Phoenix, but
coverage will remain sparse.

A series of shortwave troughs moving through the northern Rockies
will reinforce high pressure aloft, eventually becoming positioned
over western Arizona/southern California by Sunday. This will allow
a drying trend to commence as moisture is shunted southward back
into northern Mexico, while drier air from the Great Basin advects
into northern Arizona. GEFS plumes suggest PW values will bottom out
near or below 1.1 inch on Sunday, which is below the climatological
median for this time of year. As a result, expect a pronounced
couple day period of quiet weather area-wide, with exception to
parts of southern Gila County. Additionally, the strength of the
anticyclone aloft (near 598 dm at 500 mb) will promote a slight
warming trend, with temperatures approaching 110 degrees this
weekend. This could lead to some isolated excessive heat concerns on
Sunday across parts of southeast California.

Into Monday, mid-level height rises across the northern Rockies
into the Canadian Prairies will accompany a general amplification
of the flow pattern, with high pressure aloft rebuilding over New
Mexico. This will allow for a return of southerly winds aloft
feeding into central Arizona, bringing Monsoonal moisture back
northward. Current trends suggest moisture will remain far enough
south to preclude much thunderstorm activity on Monday, while
perhaps more active across southeast Arizona, with the primary
threat being outflows moving northward. A substantial increase in
moisture is forecast to occur into Tuesday morning, possibly aided
by more widespread convection to the south, with PW values
increasing from near 1.2 inches to 1.6 inches. Thus, should see a
marked increase in thunderstorm activity by Tuesday across the
region. Moisture continues to increase into Wednesday, with models
attempting to depict an impulse embedded within easterly flow moving
northward around the large anticyclone into Arizona. This will
obviously be influenced by convection, so the timing and details of
this feature is likely to change, but with PW values possibly
approaching 2 inches by Wednesday, the potential for heavy rainfall
and flooding may increase across most of the forecast area. Also
will have to monitor for the potential for severe weather via more
organized convection given 20-30 kt of 500-mb flow accompanying the
easterly impulse, but this will be dependent on the amount of
destabilization that can occur amidst the presence of cloud cover
and rich moisture.

By late next week, there are some indications that drier air may
return to the Southwest, but overall the pattern will remain fairly
consistent with Arizona positioned within a general southeasterly
flow regime. Thus, no obvious breaks in the Monsoon are apparent for
most of next week as of yet.

&&

.AVIATION...Updated at 2335 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very little aviation impacts through Saturday night as TS/outflows
should remain well north and east of terminals yielding only a few
mid/high clouds. West winds will prevail well into the overnight
with only a brief period of light easterly or variable winds around
sunrise. A west component should quickly resume late Saturday
morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through Saturday evening under mostly clear
skies. Winds will maintain a general southerly component with the
typical variations between early daytime southeast and evening
southwest.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Monday. Outflows from southeast Arizona
may approach south-central Arizona during the late afternoon and
evening. A significant moisture increase is expected Tuesday and
Wednesday, resulting in much higher thunderstorm chances area wide,
along with slightly cooler temperatures and higher RH values. Heavy
rain and locally gusty winds will be possible with any thunderstorm.
Minimum RH values will only fall into the 20s on Tuesday, and mid-
20s to upper-30s on Wednesday, with moderate overnight recovery.
Less thunderstorm activity is expected into Thursday and Friday as a
gradual drying trend occurs, but still will see the chance for
isolated thunderstorms continuing each day. Temperatures will remain
near seasonal normals.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Jul 26, 2:59 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Fri Jul 26 2019

AZZ558-560-262245-
San Carlos AZ-Pinal/Superstition Mountains AZ-
259 PM MST Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 345
PM MST...

At 259 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles southeast of Globe, moving northeast at 10
mph.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
San Carlos and San Carlos Reservoir.

This includes AZ Route 70 between mile markers 266 and 271.

LAT...LON 3319 11044 3320 11046 3318 11047 3318 11053
      3327 11061 3342 11043 3340 11041 3338 11045
      3329 11046 3320 11040
TIME...MOT...LOC 2159Z 238DEG 11KT 3327 11047

Hernandez
Special weather statement, Jul 26, 3:45 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Fri Jul 26 2019

AZZ558-560-262330-
San Carlos AZ-Pinal/Superstition Mountains AZ-
345 PM MST Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 19 miles east of Globe, moving northeast at 10 mph.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 11041 3338 11045 3329 11046 3324 11043
      3322 11045 3328 11056 3347 11048 3342 11040
      3341 11034
TIME...MOT...LOC 2244Z 209DEG 10KT 3332 11046

Hernandez
Special weather statement, Jul 26, 5:24 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
524 PM MST Fri Jul 26 2019

AZZ560-563-270115-
Southeast Gila County AZ-San Carlos AZ-
524 PM MST Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST...

At 523 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Sawmill, or 26 miles east of Globe, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
      3340 11041 3338 11042 3339 11044 3352 11049
      3374 11022 3347 11003
TIME...MOT...LOC 0023Z 257DEG 11KT 3348 11033

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:24 PM MSTSpecial Weather StatementPSR51 min
Jul 26, 6:15 PM MSTSpecial Weather StatementPSRGila45 min
Jul 27, 2:13 PM MSTExcessive Heat WarningPSRMaricopa30 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.